blood sugar drop in middle of night...

  1. 0
    I work from 3-11pm shift and the evening nurse told me that the blood sugar has dropped < 50 for one of the patients. So she told me to make sure this patient gets a bed time snack. So, that evening told the CNA to make sure to give the patient a snack at bedtime. Next time I come back, havent heard anything. The following night, told the evening nurse that I personally fed the patient before bedtime so she knew. Weekend off, morning nurse told me blood sugar was <50 again with same patient. Fed the patient again, made sure other DM patients got some snack. I happened to be staying a few extra hours charting, and 0100, CNA said 3 patients were diaphoretic. the evening nurse checked BS on all 3 and <50! Ill be doing a 12 hours shift 7p-7a, so if it happens again tonight, im calling the MD to mayb get the dosage changed or something... right? Im wondering, if its something that im not doing, or perhaps I shouldnt be giving lantus at bedtime, but I wouldnt I need an order to hold lantus? Thoughts and advice are greatly appreciated.
  2. 6,659 Visits
    Find Similar Topics
  3. 9 Comments so far...

  4. 1
    This might be part of the Somoygi effect (nocturnal hypoglycemia followed by preprandial hyperglycemia). Unless it is dangerously low, changing insulin order before bedtime can actually make things worse. Make sure that "night-time" snack is mostly protein with minimal carbs, like an egg, or a protein bar. Hope this helps!
    lkwashington likes this.
  5. 2
    Lantus is not what's making the patients hypoglycemic. It has little to no peak. Are you giving NPH at night? If not, then it's likely that the short acting insulin doses are a little too high because of the previously mentioned Somoygi effect. Bedtime snacks should usually contain something like two to three protein exchanges, one carb exchange, and perhaps one milk exchange. Providing only carbs at bedtime causes an insulin spike and subsequent blood sugar drop.
    lkwashington and CNL2B like this.
  6. 1
    Did patients get sliding scale coverage at dinner or HS, or oral diabetes meds? Perhaps the SSI is a little too aggressive, or patient is not eating well, or is getting too much oral agent. Lantus might need to be adjusted as well, but as per previous poster, it is not short acting and shouldn't be dumping your glucoses unless seriously overdosed (and then, you'd have low glucoses x24 hours.)

    Likely the provider should look at overall regimen and see what can be done. Usually they can figure out what the problem is pretty easily and fix it.
    lkwashington likes this.
  7. 2
    I do no understand why the MD was not notifed after the first event.
    mustlovepoodles and lkwashington like this.
  8. 0
    Quote from hearticulture
    This might be part of the Somoygi effect (nocturnal hypoglycemia followed by preprandial hyperglycemia). Unless it is dangerously low, changing insulin order before bedtime can actually make things worse. Make sure that "night-time" snack is mostly protein with minimal carbs, like an egg, or a protein bar. Hope this helps!
    I agree. Even crackers and cheese snack.
  9. 0
    Quote from classicdame
    I do no understand why the MD was not notifed after the first event.
    I agree the patient could have received a amp of glucagon IM or D50 IV.
  10. 1
    Quote from lkwashington
    I agree the patient could have received a amp of glucagon IM or D50 IV.
    No need for glucagon or D50 if the patient was arousable. Wake, give crackers with peanut butter and some apple juice, recheck in half an hour. Repeat if not above facility threshold for hypoglycemia.
    rnlately likes this.
  11. 0
    Quote from iluvnoodles
    I work from 3-11pm shift and the evening nurse told me that the blood sugar has dropped < 50 for one of the patients. So she told me to make sure this patient gets a bed time snack. So, that evening told the CNA to make sure to give the patient a snack at bedtime. Next time I come back, havent heard anything. The following night, told the evening nurse that I personally fed the patient before bedtime so she knew. Weekend off, morning nurse told me blood sugar was <50 again with same patient. Fed the patient again, made sure other DM patients got some snack. I happened to be staying a few extra hours charting, and 0100, CNA said 3 patients were diaphoretic. the evening nurse checked BS on all 3 and <50! Ill be doing a 12 hours shift 7p-7a, so if it happens again tonight, im calling the MD to mayb get the dosage changed or something... right? Im wondering, if its something that im not doing, or perhaps I shouldnt be giving lantus at bedtime, but I wouldnt I need an order to hold lantus? Thoughts and advice are greatly appreciated.
    what is standing out to me, is that there were THREE patients with low BSs, what is the previous nurse doing to possibly cause this?
  12. 1
    Quote from chloecatrn
    No need for glucagon or D50 if the patient was arousable. Wake, give crackers with peanut butter and some apple juice, recheck in half an hour. Repeat if not above facility threshold for hypoglycemia.
    This is not so cut and dried. Every facility's policy is a little different on this and you would have to look at what your hospital says you can/cannot do. We treat glucoses for <70 if symptomatic, or <50 if not. How you treat at my facility as well is per nursing discretion and we have standing orders for glucagon/D50. However, I believe for <50 we are required to treat IM/IV. I would not personally want to sit on a glucose of 45 without knowing I did something definitive about it -- I got burned with this once. I floated out to our stepdown for an overnight. Patient was a diabetic, didn't get the HS sugar reported off to me in signout from previous nurse. Reviewing the chart around 0200 and I find out his glucose was 40 (at 10:30 pm) ... nice. I go recheck....42. I ask what the policy was (at that time, I knew in the ICU you gave D50) -- well, the charge there (that turned out not to know the policy herself) told me to feed the patient. I brought him two juices and crackers and told him to eat them. Go back 1/2 hour later to recheck -- patient was sound asleep and had approximately 1 sip of juice. Blood sugar....39. Gave patient D50 with good result and reported off to the day nurse to have doc look at insulin orders. Point is, feeding the patient (even if you can get them to wolf it down immediately) doesn't work quickly and glucoses can plummet while you stand there waiting. I'd rather not risk it.

    Quote from morte
    what is standing out to me, is that there were THREE patients with low BSs, what is the previous nurse doing to possibly cause this?
    Why are you pinning this on the nurse? It's likely the doctor or the pharmacist not watching the glucose trends closely enough and making changes (a good hospital pharmacist should be looking at blood sugars for diabetics on treatment, watching PTTs, following up drug levels, etc.) What are you saying she/he did, overdosed 3 patients? Unlikely. Three patients with hypoglycemia in one night on a ward might not be all that unusual in acute care, especially if it's a big unit.
    lkwashington likes this.


Top